Wisconsin, 2012

Dense Fog in Wisconsin, August 26 to 27, 2012

August 26 to 27, 2012 · NWS MKX · 15 events in 15 counties and zones

An upper level trough of low pressure brought rain showers to southern Wisconsin during the morning and early afternoon hours of August 26th. The rain-moistened boundary layer cooled with the clearing of mid and high-level clouds associated with the upper-trough as it exited to the east of the region during the evening.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level trough of low pressure brought rain showers to southern Wisconsin during the morning and early afternoon hours of August 26th. The rain-moistened boundary layer cooled with the clearing of mid and high-level clouds associated with the upper-trough as it exited to the east of the region during the evening. Dense fog developed across southern Wisconsin during the late evening hours of August 26th, with widespread visibilities at or below 1/4 mile lingering through daybreak on August 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 26, 8:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 26, 8:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
937 PM CDT SUN AUG 26 2012

.UPDATE...PUSH OF DRIER AIR AND SUBSIDENCE BEHIND DEPARTING WAVE
RESULTING IN THINNING LOW-MID CLOUDS ACROSS SOUTHERN WI. UPSTREAM
SURFACE DEWPOINTS NOT CHANGING MUCH BEHIND WEAK SURFACE
FRONT...WHICH IS TO BE EXPECTED AT THIS TIME OF DAY. HOWEVER STILL
EXPECT INCREASING BOUNDARY LAYER MIXING FROM JUST OFF THE SURFACE
OVERNIGHT BEHIND FRONTAL BOUNDARY. QUITE A BIT OF DRIER AIR
AVAILABLE TO MIX DOWN...HENCE WL HOLD OFF ON DENSE FOG ADVY AND
KEEP MENTION OF DENSE FOG MORE PATCHY ACROSS SOUTHERN WI. HOWEVER
ENOUGH CONCERN FOR DENSE FOG TO ISSUE SPS.

ALSO THINKING BOUNDARY LAYER MIXING OF DRIER AIR WILL PRECLUDE
REDEVELOPMENT OF LOW STRATUS WITH FOG THE MAIN THREAT.

&&

.AVIATION/06Z TAFS/...WITH LIGHT WINDS AND CLEARING SKIES...WL
BRING VSBY IN TAF SITES CLOSE TO ALTERNATE LANDING MINIMUMS IN
EXPECTED FOG LATER TONIGHT. MAY EVEN TAKE VSBYS DOWN TO AIRFIELD
LANDING MINIMUMS AT KENW FOR SEVERAL HOURS.

&&

.MARINE...SHEBOYGAN WEBCAMS SHOWED AREAS OF DENSE FOG HAD
DEVELOPED OVER THE NEARSHORE WATERS. INTERESTING SINCE RECENT
MODIS IMAGERY SHOWED LAKE SURFACE TEMPS IN THE LOW 70S...OFF
SHORE. PERHAPS THE RECENT SOUTH WINDS RESULTED IN SOME UPWELLING
OF COOLER WATERS CLOSE TO SHORE. THERE WERE A FEW PIXELS OF LOW
60S IN THE MODIS SST PASS FROM 0709Z/SUN. WOULD THINK AREAS OF
DENSE FOG WOULD CONTINUE UNTIL WINDS TURN MORE OFFSHORE DURING THE
NIGHT...WITH WINDS MOSTLY 5 TO 10 KNOTS. FOR THIS REASON...HELD
OFF ON MARINE DENSE FOG ADVY FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

MBK
Hazardous weather outlook, Aug 26, 7:51 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
851 PM CDT SUN AUG 26 2012

WIZ046-047-051-052-056>060-062>072-280200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
851 PM CDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS EXPECTED TO DEVELOP OVERNIGHT. THE DENSE FOG
WILL REDUCE THE VISIBILITY TO ONE QUARTER MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-280200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
851 PM CDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS EXPECTED OVER THE NEARSHORE WATERS OF LAKE
MICHIGAN TONIGHT. THE DENSE FOG WILL REDUCE THE VISIBILITY TO ONE
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Aug 26, 8:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 PM CDT SUN AUG 26 2012

WIZ046-047-051-052-056>060-062>072-270900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
905 PM CDT SUN AUG 26 2012

...PATCHY DENSE FOG EXPECTED TO DEVELOP...

CLEARING SKIES...LIGHT SURFACE WINDS AND TODAY/S RAINFALL WILL
RESULT IN PATCHY DENSE FOG DEVELOPING OVER SOUTHERN WISCONSIN
THROUGH THE NIGHT. THE PATCHY DENSE FOG WILL DEVELOP AROUND
MIDNIGHT OVER PARTS OF SOUTH CENTRAL INTO EAST CENTRAL WISCONSIN...WHERE
SKIES ARE CURRENTLY CLEARING.

THE DENSE FOG WILL DEVELOP OVER SOUTHEAST WISCONSIN AFTER MIDNIGHT
DUE TO A SLIGHTLY SLOWER CLEARING TREND. THE FOG WILL REDUCE THE
VISIBILITY TO ONE QUARTER MILE OR LESS.

BOUNDARY LAYER WINDS ARE EXPECTED TO INCREASE FROM THE NORTHWEST
DURING THE NIGHT WHICH WILL USHER IN SOME SLIGHTLY DRIER AIR.
HENCE THE DENSE FOG IS EXPECTED TO REMAIN MORE PATCHY.

SLOW DOWN IF YOU ENCOUNTER ONE OF THESE DENSE FOG PATCHES.

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Marquette

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Green Lake

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Green Lake forecast zone
Reported by
Law Enforcement
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Dense Fog, Fond du Lac

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Dense Fog, Sheboygan

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Sauk

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Rock

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Walworth forecast zone
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
August 26, 10:00 PM CST to August 27, 5:00 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410794, 410795, 410796, 410797, 410798, 410799, 410800, 410801, 410802, 410803, 410804, 410805, 410806, 410807, 410808.